Advertisement -- Learn more about ads on this site.


    AQUAGIRL08   195,436
SparkPoints
100,000 or more SparkPoints
 
 
Becoming Your Own Health Advocate

Monday, July 15, 2013

As some of you may know, in June, I started feeling even more tired than usual and about a third of my hair fell out in the back. My left eye started twitching (a sure sign of my thyroid malfunctioning) and stayed that way until today. I felt tired all the time even after sleeping 8 hours per night. My thyroid has been surging into hyper territory off and on for about the last 9 months. (I'm normally hypo) My doctor thought perhaps losing 30 pounds might have caused it to fluctuate, so we've been watching it carefully.

I was surprised to learn, from my doctor, that you can have many of the same side effects with hyperthyroidism that you have with hypothyroidism. Some of them are extreme fatigue, hair loss, weight gain or an ongoing plateau if you are trying to lose and thyroid acne to name a few. I have had all of those and a few others. My doctor has been monitoring me closely and doing blood work every 2-3 months. My TSH level has slowly been returning to low normal over the last 9 months. I was beginning to feel a bit better until the beginning of June, when everything started to go down hill.

I had my most recent thyroid blood work done last Thursday. (Results are not available yet.) After my blood work, I tried for the third time to pick up my prescription for my thyroid medication, Levoxyl. The pharmacist finally came out to talk to me and said that they may stop making Levoxyl because not very many people take it. Immediately a little red flag popped up in my mind. The pharmacist knew that I had been in the pharmacy twice before trying to pick up my prescription. Why he remained silent the first two times, I don't know. He also knew that I was most likely out of my medication and he offered to give me 5 pills of Synthroid (same strength as I was already using) to tide me over until he could talk to my doctor about substituting another medication. I agreed.

Imagine my surprise when I signed onto SP, specifically my Hypothyroid Team, and put the question about what is going on with Levoxyl out there for comments and input. Thank goodness I did! I found out that there have been some recalls for the Levoxyl even as recently as May 2013! What is so disheartening is that I have never been notified that the medication had been recalled. All this time, I've been taking a medication that was recalled. Wow! That is information that could possibly make a big difference in my health.

The good news is that after taking 5 pills of my new medication, my eye has stopped twitching. I still feel tired and about an hour after getting up, I could go back to sleep again. However, I possibly will feel better as I get used to the new medication. I have a doctor's appointment this Thursday and I'm very curious about what my blood work will tell us. I will discuss the recall issue with him and see what he has to say about how it affects my recent blood work. He gave the Synthroid a green light and the pharmacy sold it to me for the generic price.

I plan to contact my prescription insurance company and talk to them about why I wasn't notified about the recall on Levoxyl. I will also go to Levoxyl.com and see what they have to say. I hope there will be a class action suit in the near future similar to the one against Synthroid in the early 1990s. If there is one glaring thing that I learned recently, it is that you have to learn to become your own health advocate. If you don't feel right, take action! Don't settle for feeling less than your best. Keep on top of your own health and work with your doctor to monitor it. If your doctor won't work with you, find a new doctor who will.

PS. I have gone to the Levoxyl website and found that the latest recall was voluntary, which would explain why I wasn't notified. The recall was because of a smell that came from a preservative that was put in the pharmacy containers. I have written to their patient care department and asked if they were experiencing quality control issues with the drug itself. I'm still waiting to hear back from them.
SHARE
  Member Comments About This Blog Post:

JANEWATKINS 7/20/2013 12:09PM

    OMG. What an ordeal. I'm thinking of you and hoping that now, five days later, you are feeling even better--more energy, fulfilling sleep, and NO twitching!
Hugs,. Jane

Report Inappropriate Comment
L*I*T*A* 7/16/2013 9:52AM

    you are so right ....
if we don't advocate for ourselves who will!!!
way to go!!
hope you will be feeling better soon......
blessings and hugs......lita

emoticon emoticon emoticon

Report Inappropriate Comment
FISHER011 7/16/2013 3:50AM

    I so loved your blog & determination!
I'm sorry you haven't been feeling so well & on top of that, finding out you were taking a recalled drug. Makes it impossible to trust drug companies. Get better soon!
Sounds like you have a great Pharmacist!
I have learned the hard way to be my own Health Advocate!
I'm always checking with Insurance company & researching about my medicines.
I missed the recall on my generic Lipitor-it had a recall because the company that made it found there's small shards of glass in pills. Still checking on this one.
Keep doing what you are doing & sharing!
emoticon
Debbie

Report Inappropriate Comment
LALMEIDA 7/15/2013 10:07PM

  emoticon

Report Inappropriate Comment

Add Your Comment to the Blog Post


Log in to post a comment.